Calorie Counter

You are currently viewing the message boards in:

Hunger related to medication

alexandragk1997alexandragk1997 Posts: 2Member Member Posts: 2Member Member
in Recipes
Hello everyone!
I'm new here but have used the app before,around 4 years ago,soon after I gave birth to my son and wanted to lose the baby weight. The app helped a lot and introduced me to calorie counting and so I love all of the baby weight,and even dropped to my lowest weight,pretty quick. I dont want to get into a great detail but I put some weight back on but was still sitting at a lower than my normal weight and was pretty slim and felt very good,better than ever before. Fast forward to last year,due to mental health issues I began using mirtazapine and oh my oh my. A month prior to going to the medication I was struggling with food and sleep due to anxiety and had dropped to a low weight and was tired a lot . But oh ny six month into the medication and I'm at my highest weight,EVER. Insane! It is like I was pregnant again. I specifically struggled with cards and sugar and have tried to come off the medication many times but withdrawals are too bad and interfering too much with my lifestyle/study/work/mum/friends/travel often etc. So with my psychiatrist we agreed that it is still too soon for me to come off of it. The past 3 weeks I Hve been doing better with my eating and I am ready to lose weight and have dropped a kilo thus far . Weight loss this times seems to be harder,maybe because of the medication or it is just my mind playing tricks and I need to give it more time. My biggest struggle is binging,I feel file throughout the day and not so hungry but at night I get extremely hungry . I try to chew gum and keep in mind my goal weight. Any tips to help with the hunger and anyone with a similar experience? I feel like it was actually easier losing my mummy weight than it is trying to lose my medication weight,lol .
Anyway,good luck everyone on your journeys and thanks in advance!

Replies

  • sarabushbysarabushby Posts: 606Member Member Posts: 606Member Member
    If it’s genuine hunger causing your binge eating (rather than emotional), then consider if you are trying to achieve too high a calorie deficit than what is realistic & sustainable.
    Alternatively play around with your macros and your mealtimes.
    There’s some great content on here in a ‘volume eaters’ thread for people who are more satisfied by eating a large volume of foodstuff for the same calories as you could get from something much smaller in volume. Eg a massive plate of stir fried vegetables vs a few squares of chocolate.
    Lots of people find protein more satiating so maybe consider upping your protein macro %?

    If you’ve lost a kilo in 3wks that sounds like great steady progress so don’t beat yourself up too much!
  • Love_2_HikeLove_2_Hike Posts: 93Member Member Posts: 93Member Member
    It is a common side effect, fluid retention, increased appetite and weight gain .
    I think you are doing great!
  • Sarajo71Sarajo71 Posts: 9Member Member Posts: 9Member Member
    I think losing weight is a bit like giving up smoking. I’ve tried both many times and thankfully have kicked the cigs (2019 New Year resolution). However I had to be in the right place/time to do it.
    With weight loss I’m the same. Perhaps because you’ve lost the weight before it’s harder trying again as subconsciously you might be thinking it was easy last time, why so hard this time? It’s not, it was just as hard but it was new/fresh and exciting aiming for a goal.
    Maybe switch to a different goal, change your mindset and forget you’ve done this before. Anyway good luck 😊
  • Pipsqueak1965Pipsqueak1965 Posts: 328Member Member Posts: 328Member Member
    I think its pretty common for that sort of medication to mess with your weight. Mostly because it seems to affect appetite - I took antidepressants years ago for a while and totally lost my appetite. Obviously your mental health is more important than a few kilos, but if you can try to eat as much volume as possible for your calories (ie cut out sugary/processed foods) it might help a bit. Good luck.
  • mbaker566mbaker566 Posts: 10,655Member Member Posts: 10,655Member Member
    i had to switch medications. the hunger on that was too much. i was ravenous all the time. stomach growling 24/7
    maybe talk to your doctor and ask for something different?
  • Katmary71Katmary71 Posts: 2,584Member Member Posts: 2,584Member Member
    It's still possible to lose weight but it seemed to come off slower for me than it did for others eating a similar calorie goal and exercising. I eat a lot of vegetables, you can get big servings for lower calories and since it's more food you don't feel as deprived. I've been paying attention to getting enough protein too. An example is I have a large salad for lunch with tuna chicken or beans for lunch every day in a serving bowl with Bolthouse (low cal yogurt-based) dressing. It takes longer than 20 minutes if even then to feel full unless it's something like Thanksgiving dinner where I really overate. I've started eating at the table with no distractions and that's helped some. If I'm thinking about the next thing I can eat while eating I try to wait and distract myself instead of eating more. Since my hunger cues are all wacky I schedule rough meal times instead of depending on hunger cues, for example I can't eat until after a certain time so I need to tough it out. I just have a protein drink for breakfast then eat brunch, lunch, and dinner later and closer together than normal so it's not huge gaps of time. I've tried different medications but they've had the same issues.
  • singingfluteladysingingflutelady Posts: 8,675Member Member Posts: 8,675Member Member
    I was on Mirtazipine and it definitely caused me to have an outrageous appetite. I had 0 appetite before I started it and stopped binging when I stopped it.
Sign In or Register to comment.